Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 12, 2011, 3:35 PM CDT for Kenedy County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 3:35 PM CDT (20:35 UTC)
- Expired
- May 12, 2011, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 86 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:52 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2980 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS54 KBRO 122035
SVRBRO
TXC261-122115-
/O.NEW.KBRO.SV.W.0008.110512T2035Z-110512T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
335 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 415 PM CDT
* AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DESTRUCTIVE 70 MPH
WINDS...15 MILES SOUTH OF SARITA...MOVING EAST SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BORDER PATROL CHECK POINT AND CROSS OVER HIGHWAY 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM! DESTRUCTIVE WIND GUSTS WILL CAUSE LOCALLY
MAJOR STRUCTURAL DAMAGE. MOBILE HOMES ARE NOT SAFE! TAKE COVER NOW.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2726 9763 2723 9753 2725 9750 2699 9752
2698 9754 2698 9753 2695 9755 2692 9753
2687 9752 2688 9754 2687 9754 2686 9752
2684 9752 2685 9755 2682 9753 2685 9790
2721 9798 2724 9795 2726 9782
TIME...MOT...LOC 2034Z 303DEG 34KT 2699 9775
$$
591 follow-up statement
022
WWUS54 KBRO 122117
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
417 PM CDT THU MAY 12 2011
TXC261-122126-
/O.EXP.KBRO.SV.W.0008.000000T0000Z-110512T2115Z/
KENEDY-
417 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENEDY COUNTY HAS
EXPIRED...
THE SEVERE THUNDERSTORM WILL BE NEAR...
EAST OF THE BORDER PATROL.
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
AT 416 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE
THUNDERSTORM THAT PROMPTED THE WARNING...HAS MOVED OVER THE FAR
EASTERN PORTIONS OF THE WARNED AREA AND IS NO LONGER SEVERE...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 2726 9763 2723 9753 2725 9750 2699 9752
2698 9754 2698 9753 2695 9755 2692 9753
2687 9752 2688 9754 2687 9754 2686 9752
2684 9752 2685 9755 2682 9753 2685 9790
2721 9798 2724 9795 2726 9782
TIME...MOT...LOC 2035Z 303DEG 34KT 2698 9774
$$
59What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:31 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 12, 1:31 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 131 PM CDT THU MAY 12 2011 .NEAR TERM...WW288 WILL EXPIRE AT 3 PM. WILL COORD WITH SPC IN THE EVENT A NEW WW WILL BE NEEDED FURTHER SOUTH LATER THIS AFTERNOON. SO FAR RECENT TRENDS FROM BOTH CRP AND BRO RADARS INDICATE THAT THE SOUTH END OF THE CONV LINE MOVING TOWARDS THE COASTLINE HAS BEEN GRADUALLY WEAKENING AS IS PUSHES ESE. HOWEVER THE CELLS AT THE SOUTHERNMOST END OF THE LINE OVER SOUTHERN WEBB COUNTY REMAINS PRETTY POTENT AND MAY REQUIRE AN SVR T-STORM WARNING FOR EITHER ZAPATA OR JIM HOGG COUNTIES. A QUICK LOOK AT THE LAPS CAPE VALUES INDICATES THAT THIS WEAKENING MAY BE DUE TO THE CELLS MOVING INTO A LITTLE MORE STABLE AIR POOLING OVER THE WESTERN PORTIONS OF THE BRO CWA. HOWEVER VSBL SATL IMAGERY SHOWS THAT THE CLD COVER SOUTH OF THE CONV HAS MIXED OUT ALLOWING FOR BETTER DAYTIME HEATING OVER THE REGION WHICH COULD DESTABILIZE THE ATMS ONCE AGAIN DURING THE AFTERNOON HOURS. IF ENOUGH DESTABILIZATION OCCURS OVER THE NEXT SEVERAL HOURS AND THE CONV TO OUR NORTH LAYS OUT SOME STRONG OUTFLOW BOUNDARIES ADDITIONAL STRONG CONV MAY REFORM OVER THE NEXT SEVERAL HOURS. ACCORDINGLY WILL MAINTAIN FAIRLY HIGH POPS DURING THE NEXT 2 TO 4 HOURS WITH POPS THEN DROPPING QUITE A BIT LATER THIS EVENING AS THE CONV CLEARS THE REGION AND MORE STABLE OUTFLOW DOMINATES. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF DEEP SOUTH TEXAS OVERNIGHT TONIGHT. THE RAIN CHANCES DIMINISH ON FRIDAY. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH FRIDAY MORNING. A WEAK COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS ON FRIDAY SHIFTING THE WINDS TO THE NORTH. HOWEVER THE WINDS WILL REMAIN LIGHT TO MODERATE FROM THE NORTH BEHIND THE FRONT THROUGH SATURDAY MORNING. THE TEMPERATURES WILL BE A LITTLE COOLER THE NEXT FEW DAYS DUE TO INCREASED CLOUDINESS AND IN THE WAKE OF THE FRONT. HOWEVER THE TEMPERATURES WILL REMAIN ABOVE NORMAL. && .LONG TERM...MID LEVEL AND SURFACE RIDGING WILL BECOME MORE ESTABLISHED OVER THE REGION LATER IN THE FORECAST PERIOD. FORTUNATELY THE 1000-500 MB THICKNESSES WILL BE SHALLOWER COMPARITIVELY TO THE LAST COUPLE OF WEEKS WHICH WILL IN TURN ALLOW OVERALL TEMPS TO REMAIN NEAR TO BELOW CLIMO FOR MID MAY. WILL MAINTAIN NIL POPS FOR THE MOMENT AS OVERALL MOISTURE VALUES REMAIN PRETTY LIMITED ACROSS THE REGION. && .MARINE...TONIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE MARINE AREAS TONIGHT IN ADVANCE OF A WEAK COLD FRONT WHICH WILL MOVE THROUGH THE COASTAL WATERS FRIDAY. THE WINDS AND SEAS WILL INCREASE IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. ONCE THE FRONT PASSES THE WINDS WILL SHIFT TO THE NORTH. HOWEVER THE WINDS WILL CONTINUE MODERATE AND MODERATE SEAS WILL PREVAIL ACROSS THE MARINE AREAS FOR THE NEXT FEW DAYS. IN THE EXTENDED RANGE PERIOD THE PGF WILL REMAIN FAIRLY WEAK WHICH WILL ALLOW GENERALLY BENIGN WINDS AND SEAS TO PREVAIL. NO SCA CONDITIONS EXPECTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 77 89 73 86 / 30 10 0 0 BROWNSVILLE 76 91 72 89 / 30 10 0 0 HARLINGEN 77 94 71 90 / 30 10 0 0 MCALLEN 77 96 72 92 / 30 10 0 0 RIO GRANDE CITY 76 98 71 93 / 30 10 0 0 SOUTH PADRE ISLAND 77 85 75 80 / 30 10 0 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SHORT TERM...64 LONG TERM...60 GRAPHICAST/UPPER AIR...MARTINEZ/58
Hazardous weather outlook, May 12, 3:20 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE BROWNSVILLE TX 320 PM CDT THU MAY 12 2011 TXZ248>257-122200- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 320 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...REST OF TODAY AND TONIGHT. SEVERE THUNDERSTORM WATCH 288 IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR ZAPATA...JIM HOGG...BROOKS...KENEDY AND STARR COUNTIES. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND EVENING HOURS PRODUCING BRIEF WIND GUSTS UP TO 60 MPH AND SOME POSSIBLE LARGE HAIL. ALSO...THERE IS A HIGH RISK OF RIP CURRENTS POSSIBLE AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE AT THE LOCAL BEACHES THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN ZAPATA...JIM HOGG...BROOKS... KENEDY AND STARR COUNTIES THROUGH 5 PM. GMZ130-132-135-150-155-170-175-122200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 320 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...REST OF TODAY AND TONIGHT. SCATTERED INTENSE THUNDERSTORMS MAY BE POSSIBLE ACROSS THE LOWER TEXAS BAY AND GULF WATERS POSSIBLY PRODUCING HAIL...BRIEF WIND GUSTS UP TO 34 KNOTS AND LOCALLY HEAVY RAIN. THE BEST POTENTIAL FOR INTENSE TO SEVERE THUNDERSTORMS WILL BE ACROSS THE BAY AND GULF WATERS OF KENEDY COUNTY THROUGH 5 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE MARINE AREAS OF KENEDY COUNTY THROUGH 5 PM.
In the hours before
Special weather statement, May 12, 12:23 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1223 PM CDT THU MAY 12 2011 TXZ248>251-121930- ZAPATA-JIM HOGG-BROOKS-KENEDY- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS... SARITA 1223 PM CDT THU MAY 12 2011 ...INTENSE THUNDERSTORMS APPROACHING DEEP SOUTH TEXAS... AT MIDDAY...AN AREA OF THUNDERSTORMS FROM NEAR LAREDO EXTENDING NORTHEAST TO NEAR BEEVILLE WAS MOVING SOUTHEAST AT 15 TO 20 MPH. THE STRONGEST OF THESE THUNDERSTORMS WILL PUSH INTO ZAPATA COUNTY AROUND 1 PM AND INTO JIM HOGG AND BROOKS COUNTIES BETWEEN 1 AND 2 PM. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS...POSSIBLE HAIL AND WIND GUSTS FROM 40 TO 50 MPH. A SEVERE THUNDERSTORM WILL BE POSSIBLE ESPECIALLY IN ZAPATA COUNTY THROUGH 2 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM HOGG...BROOKS AND KENEDY COUNTIES THROUGH 3 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. SPEECE
Special weather statement, May 12, 2:28 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 228 PM CDT THU MAY 12 2011 TXZ248>252-122100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS... SARITA...RIO GRANDE CITY...ROMA 228 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORMS DEVELOPING AND APPROACHING... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO TRACK THUNDERSTORMS THAT ARE DEVELOPING OVER ZAPATA...JIM HOGG... AND BROOKS COUNTY. THESE THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...WILL HAVE THE POTENTIAL TO ALSO AFFECT STARR AND KENEDY COUNTY THROUGH THE NEXT COUPLE OF HOURS. FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL WITH FLOODING IN LOW LYING OR POORLY DRAINING AREAS...HAIL UP TO THE SIZE OF A QUARTER... WIND GUSTS UP TO 50 MPH...AND POSSIBLE ISOLATED TORNADOES WILL ACCOMPANY THE THUNDERSTORM ACTIVITY AS IT MOVES ACROSS THE NORTHERN HALF OF DEEP SOUTH TEXAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM HOGG ...BROOKS AND KENEDY COUNTY THROUGH 3 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. TOMASELLI
Local storm report, May 12, 3:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
309 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL FALFURRIAS 27.22N 98.14W
05/12/2011 E0.25 INCH BROOKS TX CO-OP OBSERVER
CO-OP OBSERVER IN FALFURRIAS REPORTS PEA SIZE HAIL AND
WIND GUSTS UP TO 30 MPH.
&&
TOMASELLILocal storm report, May 12, 3:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
324 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FLASH FLOOD FALFURRIAS 27.22N 98.14W
05/12/2011 BROOKS TX LAW ENFORCEMENT
BROOKS COUNTY SHERIFFS DEPARTMENT REPORTED 12 INCHES OF
WATER ON HIGHWAY 281 SOUTH OF FM 1418.
&&
TOMASELLIThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:34 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 26 min |
| May 12, 2:46 PM CDT | Areal Flood Advisory | BRO | Brooks | 59 min |
| May 12, 3:00 PM CDT | Special Marine Warning | BRO | 2 hr | |
| May 12, 3:02 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 28 min |
| May 12, 3:17 PM CDT | Flash Flood Warning | BRO | Brooks | 63 min |
| May 12, 3:27 PM CDT | Areal Flood Advisory | BRO | Kenedy | 63 min |
| May 12, 3:29 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 46 min |
| May 12, 4:11 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 19 min |
| May 12, 4:25 PM CDT | Areal Flood Advisory | BRO | Kenedy | 65 min |
| May 12, 4:30 PM CDT | Areal Flood Advisory | BRO | Willacy | 60 min |
| May 12, 4:55 PM CDT | Special Marine Warning | BRO | 2 hr | |
| May 12, 5:07 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 53 min |
| May 12, 6:50 PM CDT | Special Marine Warning | BRO | 85 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.